DWQA QuestionsCategory: Questionsbenzalkonium-chloride-lysol
Stephanie Harry asked 4 years ago
Dear Dr. Vockley- A couple years ago I came across a journal article entitled: \\\\\\\”The Eye Drop Preservative Benzalkonium Chloride Potently Induces Mitochondrial Dysfunction and Preferentially Affects LHON Mutant Cells\\\\\\\”.  The article discusses the negative effect this chemical has on the mitochondria and notes that it, \\\\\\\”inhibit(s) mitochondrial complex I-driven ATP synthesis\\\\\\\”.  After reading more about this particular chemical I realized that it was a prominent ingredient in numerous disinfectants, including Lysol.  At that time, I bagged my Lysol wipes and started using other things to clean my house.  I decided to keep the Lysol wipes as \\\\\\\”big guns\\\\\\\” to use during flu season…with gloves to limit exposure.  I assumed that if this ingredient was known to negatively impact the mitochondria, that it probably was not a great idea to over-expose a child whose mitochondria is already functioning at a limited capacity to this chemical.  OBVIOUSLY, preventing COVID19 in my LCHADD child is more important than exposure to this chemical.  BUT I was wondering if there has been any conversations amidst clinicians about the uptick use of this product/exposure to this chemical and the possible implication on kids with mitochondrial conditions.  Thoughts?
Keith McIntire
replied 4 years ago

Steph, there are a lot of drugs, chemicals, and environmental exposures that at high enough dosing can interfere with mitochondrial energy metabolism. However, in most cases, this level would be many times higher than what is encountered in reality. It’s always best to use medical preparations of known composition, but these are likely to be of little concern. Other items that you mention (clean agents, etc) will help reduce risk to serious infections, including COVID19, with little to know risk if used properly. This topic is indeed a frequently asked question in the mitochondrial respiratory chain defect field. Hope this helps. Dr. Vockley